Wyoming, 2015

High Wind in Wyoming, November 17 to 18, 2015

November 17 to 18, 2015 · NWS RIW · 10 events in 10 counties and zones

A strong cold front pushed south into Wyoming during the morning hours of Wednesday, November 18. The pressure gradient and favorable winds aloft combined to produce widespread high winds over most lower elevation locations.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front pushed south into Wyoming during the morning hours of Wednesday, November 18. The pressure gradient and favorable winds aloft combined to produce widespread high winds over most lower elevation locations. Ahead of the front, westerly wind routinely gusted between 60 and 70 mph, especially during the morning and midday hours. Peak winds across northern Wyoming were generally from the northwest and occurred immediately after passage of the cold front. Some of the strongest winds were recorded in northern Johnson County, where peak speeds of 74 mph and 84 mph were observed at the Buffalo airport and a mesonet sensor along I-90 east of Buffalo, respectively. The strongest gusts were registered west of Clark during the early morning with the peak gust being 104 mph around 0100MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 17, 2:34 PM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 17, 2:34 PM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
234 PM MST TUE NOV 17 2015

.SHORT TERM...TONIGHT THROUGH FRIDAY

COLD SHORTWAVE FAST APPROACHING FROM THE NW AND THIS SYSTEM WILL
RESULT IN A LOT OF WIND...SOME OF IT HIGH TO DAMAGING...AND AREAS OF
SNOW. A PLETHORA OF HIGHLIGHTS WILL BE GOING OUT WITH THE AFTERNOON
PACKAGE WITH HIGH WIND WATCHES AND WARNINGS COVERING A SIGNIFICANT
CHUNK OF THE CENTRAL AND SOUTHWEST WILL BE COVERED BY THESE
HIGHLIGHTS WITH A FEW SPS WHERE NO HIGH WIND PRODUCTS WILL BE OUT.
IN THE WEST...DEVELOPING UPGLIDE WILL BE REPLACED BY DYNAMICS FROM
APPROACHING SHORTWAVE RESULTING IN SOME LIGHT SNOW THIS EVENING
WHICH WILL THEN INTENSIFY OVERNIGHT WITH APPROACHING COLD FRONT AS
WILL THE WIND. DUE TO THE COMBINATION OF THE SNOW AND WIND...WE
WILL ISSUE A WINTER WEATHER ADVISORY FOR THE JACKSON AND STAR
VALLEYS AND TETON/GROS VENTRE ZONE. THE TETONS...NRN STAR VALLEY
AND NRN JACKSON VALLEY WILL LIKELY DO BEST IN THE NW FLOW. SOUTH
WIND WILL SHIFT MORE TO THE WEST OR NW WITH FROPA WED MORNING OUT
THERE AT SPEEDS OF 2O TO 35 MPH WITH GUSTS OVER 40 MPH IN OPEN
AREAS CAUSING BLOWING AND DRIFTING SNOW. THE MOUNTAINS WILL SEE
STRONGER WINDS YET.

NOW BACK TO THE WIND...HIGH WIND EVENT FOR THE CODY FOOTHILLS AND
ABSAROKAS IS STILL LOOKING QUITE STRONG. NO REAL CHANGE FROM
YESTERDAY WITH STRONG MTN WAVE ACTION POSSIBLE PER WRF CROSS-SECTION
WITH PEAK PERIOD BEING THE TRADITIONAL LATE NIGHT PERIOD. UPSTREAM
SOUNDINGS ARE STILL SHOWING A NEAR MTN TOP INVERSION. ALREADY SEEING
SOME BRIEF HIGH WIND ON THE HIGHWAY SENSOR 8S OF CLARK. MAY NEED TO
BUMP BACK THE TIMING TO START A FEW HOURS EARLY INSTEAD OF 5 PM.
OTHERWISE...EVERYTHING ON TRACK. THEN WE HAVE TO DEAL WITH
WEDNESDAY'S HIGH WIND AS VERY STRONG PRESSURE GRADIENT COMBINES WITH
VERY STRONG FLOW ALOFT AS NOSE OF 150KT JET MOVES INTO THE AREA AND
FRONTAL BOUNDARY SAGS SOUTH INTO OUR NRN AND ERN ZONES. THIS FRONT
WILL ACTUALLY HELP SHUT OFF THE HIGH WINDS FOR THE CODY FOOTHILLS
BUT MAY INITIATE THE HIGH WINDS FOR THE NRN BIGHORN BASIN OVER TO
NRN JOHNSON COUNTY. THE ABSAROKAS WILL HAVE TO BE WATCHED AS HIGH
WINDS COULD CONTINUE PAST 15Z WITH IMPRESSIVE NW FLOW. ALSO...THE
FAVORED NW FLOW DUBOIS AREA WILL LIKELY BLOW HIGH WIND AT TIMES
TONIGHT AND WEDNESDAY AND WILL ISSUE A HIGH WIND WARNING THERE AS
WINDS ARE ALREADY GUSTING OVER 40 TO 45 AT THE AIRPORT AND CROWHEART
AND OVER 30 MPH AT TIMES IN TOWN. THIS HIGH WIND MAY MAKE IT DOWN TO
RIVERTON AFTER 16Z WED AND PEAK IN THE AFTERNOON BEFORE DECREASING
AFTER 5 PM. THE I80 CORRIDOR WILL ALSO BE BLOWING VERY STRONG AND A
HIGH WIND WATCH WILL BE OUT FOR THERE ON WEDNESDAY ALONG WITH THE
UPPER GREEN FOR FAVORED NW FLOW. BESIDES THE SNOW OUT WEST...WE WILL
LIKELY SEE SOME AREAS OF LIGHT SNOW OR FLURRIES BEHIND OUR FRONTAL
BOUNDARY IN THE NORTH AND EAST. NOT MUCH ACROSS THE LOWER ELEVATIONS
BUT WITH THE COLDER TEMPS AND WIND...ANY SNOW WILL BE BLOWN AROUND
AND MAKE IT FEEL JUST A LITTLE WINTRY.

WINDY AREAS WILL CONTINUE WEDNESDAY NIGHT AS WE AWAIT THE NEXT
SYSTEM TO IMPACT THE AREA THURSDAY THROUGH FRIDAY. ISENTROPIC
UPGLIDE WILL RETURN TO THE WEST WEDNESDAY NIGHT AND INCREASE THROUGH
THE DAY THURSDAY. NEXT COLD FRONT PUSHES S AND SE ACROSS THE AREA
THURSDAY NIGHT AND FRIDAY WITH SHARPLY COLDER AIR AND PERIODS OF
CONTINUED SNOW AND WIND OUT WEST WITH AREAS OF LIGHT SNOW DEVELOPING
EAST OF THE DIVIDE. LOWERED TEMPS FURTHER FRIDAY BUT THEY MAY NEED A
LITTLE MORE NUDGING DOWN YET. THE WEST MAY SEE A SIGNIFICANT IMPACT
FROM SNOW...WIND AND FALLING TEMPS WITH THIS SYSTEM BETTER UPPER
SUPPORT WITH THIS SYSTEM. LATER SHIFTS CAN DEAL WITH POTENTIAL
WATCHES AND ADVISORIES TOMORROW FOR THE WEST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

OVERALL...WITH NRN HEMISPHERE PATTERN CURRENTLY IN TRANSITION FROM
4/5 WAVE TO 3 WAVE PATTERN...MR/LR MDL SOLUTIONS CONTINUE TO SHOW
SOLUTION DIVERGENCE AT THE BEGINNING OF THE FCST PERIOD.
HOWEVER...LUCKILY...MOST OF THE DIFFERENCES DO NOT AFFECT THE
OUTCOME OF THE SENSIBLE WX WITH TWO RATHER MINOR EXCEPTIONS.
ONE...GFS CONTINUES TO SHOW...FOR FOUR RUNS NOW...OPEN EJECTING
MINOR SW TROF LATE SAT TO SUN AM OVR THE SRN FA...WITH VERY LOW
END CHCS FOR LIGHT SNOW DURING THIS TIME PERIOD. TWO...WHILE UPR
NW FLOW IS CLEAR IN ALL MDLS AT LEAST UNTIL MONDAY...THE EURO
APPEARS DOES SLIGHTLY WARMER THAN THE GFS WITH THE CAN WOBBLING
BETWEEN THOSE TWO.

GOING WITH THE SLIGHT CHCS ACROSS THE SRN FA SAT NIGHT/SUN
MORNING IN RESPONSE TO THE AFOREMENTIONED SW...AND ERRING
SOMEWHAT ON THE COOL SIDE...ESPECIALLY AT NIGHT AND W OF THE DIVIDE.
MDLS THEN START TO CONVERGE ONCE AGAIN ON MONDAY AS TRANSITION TO
UPR SW FLOW TAKES PLACE OVR THE FA AS A COUPLE OF LARGE TROFS MOVE
DOWN OVR THE WRN CONUS. BY THIS TIME...TIMING DIFFERENCES IN THE
MDLS WITH RESPECT TO THE UPR FLOW PATTERN/TRAJECTORY ACTUALLY HELP
IN OVERCOMING DIFFERENCES IN THE TIMING OF THE DYNAMICS OF THE
SYSTEM(S)...AT LEAST AS FAR AS THE ONSET OF PRECIP OUT WEST IS
CONCERNED LATE TUESDAY.

BEYOND THIS FCST PERIOD AND THRU THANKSGIVING...THE GFS...BEING MUCH
QUICKER IN OVERALL EVOLUTION OF THE SYSTEM...OPENS AND MOVES THRU
THE REGION WED AND THU...WHILE THE EURO LAGS WELL BEHIND DEVELOPING
OVR THE GREAT BASIN AND NOT REALLY MOVING ONWARD UNTIL LATER
FRIDAY/OVR THE WEEKEND...KEEPING THE FA IN THE MUCK THROUGHOUT.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION AND FOR MOST
TERMINAL LOCATIONS THROUGH THE FORECAST PERIOD. A
POSSIBLE BRIEF EXCEPTION TO THIS RULE WILL BE AT/NEAR
KCPR AROUND MID-DAY WITH POSSIBLE MVFR CONDITIONS IN
LOWER CIGS POSSIBLE WITH A FRONTAL PASSAGE. OTHERWISE...THE
WIND WILL REMAIN QUITE GUSTY AROUND KCOD AND OVER THE
ABSAROKA MOUNTAINS AFTER THROUGH THE FORECAST PERIOD...WITH
WIND SPEEDS INCREASING DRAMATICALLY OVER/NEAR THE OTHER TERMINAL
SITES AFTER 13Z...WITH HIGH WIND GUSTS GREATER THAN 50 KTS
POSSIBLE AT TIMES. AREAS WITH POTENTIAL MOUNTAIN WAVE ACTIVITY
AND TURBULENCE...INCLUDING LLWS...WILL ALSO INCREASE AFTER 06Z.
PLEASE SEE INDIVIDUAL TERMINAL FORECASTS FOR MORE DETAILS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR CONDITIONS WILL PREVAIL AT KBPI AND KRKS TERMINAL SITES THROUGH
THE PERIOD...AND AT KJAC AND KPNA THROUGH 01Z AND 07Z. THEN...KJAC
AND KPNA WILL SEE MVFR CONDITIONS INCREASING IN LOW CIGS...WITH -SN
AND REDUCED VIS ALSO POSSIBLE AT KJAC AFTER 06Z. THE MOUNTAINS
OF WESTERN WY WILL ALSO SEE SNOW SHOWERS AND MVFR TO
OCCASIONAL IFR CONDITIONS IN REDUCED VIS AND LOWER CIGS DEVELOPING
THIS EVENING...LASTING TO AROUND 18Z. ADDITIONALLY...VERY WINDY
CONDITIONS WILL OCCUR AT/NEAR ALL TERMINALS AFTER 11Z...WITH
HIGH WIND GUSTS GREATER THAN 50 KTS POSSIBLE AFTER 16Z. AREAS WITH
POTENTIAL MOUNTAIN WAVE ACTIVITY AND TURBULENCE...INCLUDING
LLWS...WILL ALSO INCREASE AFTER 06Z. PLEASE SEE INDIVIDUAL TERMINAL
FORECASTS FOR MORE DETAILS.

&&

.FIRE WEATHER...

THE MAIN WEATHER CONCERN THROUGH WEDNESDAY WILL BE WIND. MANY
AREAS WILL SEE STRONG WIND DEVELOPING...ESPECIALLY TONIGHT INTO
WEDNESDAY. MANY AREAS IN THE CENTRAL AND SOUTHWEST WILL SEE STRONG
IF NOT HIGH WIND ON WEDNESDAY. SNOW WILL ALSO FALL AT TIMES WEST
OF THE DIVIDE TONIGHT INTO WEDNESDAY AND THEN AGAIN THURSDAY AND
FRIDAY. A COLD FRONT MAY ALSO BRING A LITTLE SNOW ACROSS THE
NORTH AND EAST WEDNESDAY WITH STRONG NORTH WIND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
FOR WYZ004-010-028>030.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR WYZ017-025-026.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR WYZ012-013-
023.

HIGH WIND WATCH THROUGH WEDNESDAY AFTERNOON FOR WYZ016.

HIGH WIND WARNING UNTIL 8 AM MST WEDNESDAY FOR WYZ002.

HIGH WIND WARNING UNTIL 8 AM MST WEDNESDAY FOR WYZ003.

&&

SHORT TERM...SKRBAC
LONG TERM...BRAUN
AVIATION...BRAUN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Nov 17, 2:00 PM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MST TUE NOV 17 2015

WYZ001>020-022>030-181300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
200 PM MST TUE NOV 17 2015

...WINTER WEATHER ADVISORY FOR PORTIONS OF FAR WEST WYOMING FOR
TONIGHT AND WEDNESDAY MORNING...

...HIGH WIND WARNING FOR THE CODY FOOTHILLS THIS AFTERNOON THROUGH
WEDNESDAY MORNING AND FOR THE ABSOROKA MOUNTAINS TONIGHT THROUGH
WEDNESDAY MORNING...

...HIGH WIND WATCH FOR PORTIONS OF WESTERN AND CENTRAL WYOMING FOR
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WY...CENTRAL
WYOMING...NORTH CENTRAL WYOMING...NORTHWEST WYOMING...SOUTH
CENTRAL WYOMING...SOUTHWEST WYOMING AND WEST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT SNOWFALL EXPECTED OVER THE FAR WESTERN VALLEYS AS WELL
AS OVER THE TETONS AND GROS VENTRE RANGE TONIGHT. SEE WINTER
WEATHER ADVISORIES FOR MORE INFORMATION.

STRONG TO VERY STRONG DAMAGING WEST TO NORTHWEST WINDS
ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT IN THE CODY FOOTHILLS
AND THE ADJACENT ABSAROKA MOUNTAINS. SEE HIGH WIND WARNING FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...SIGNIFICANT SNOWFALL EXPECTED OVER THE FAR WESTERN
VALLEYS AS WELL AS OVER THE TETONS AND GROS VENTRE RANGE
WEDNESDAY MORNING.

STRONG TO VERY STRONG DAMAGING WINDS ARE EXPECTED ACROSS THE CODY
FOOTHILLS AND ADJACENT ABSAROKA MOUNTAINS WEDNESDAY MORNING.
STRONG TO VERY STRONG DAMAGING WINDS ARE POSSIBLE ACROSS OTHER PORTIONS
OF WESTERN AND CENTRAL WYOMING WEDNESDAY.

FRIDAY...AREAS OF LIGHT SNOW AND BLOWING SNOW POSSIBLE ACROSS
NORTH AND CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR WIND GUSTS
GREATER THAN 50 MPH. THANK YOU.

In the hours before

Special weather statement, Nov 17, 3:04 PM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
304 PM MST TUE NOV 17 2015

WYZ014-015-181200-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
304 PM MST TUE NOV 17 2015

WEST WINDS WILL BE ON THE INCREASE OVER THE WIND RIVER MOUNTAINS
TONIGHT...CONTINUING THROUGH WEDNESDAY. WEST WINDS WILL INCREASE
TO 30 TO 40 MPH TONIGHT WITH GUSTS OF 50 TO 60 MPH. TRAVEL OVER
SOUTH PASS WILL BE HAMPERED BY THESE VERY STRONG CROSS WINDS AT
TIMES. CHECK THE LATEST ROAD CONDITIONS AT WYOROAD.INFO OR BY
DIALING 5 1 1 BEFORE VENTURING OUT.

WYZ009-181200-
BIGHORN MOUNTAINS SOUTHEAST-
304 PM MST TUE NOV 17 2015

WEST WINDS WILL BE ON THE INCREASE OVER THE BIG HORN MOUNTAINS
TONIGHT...CONTINUING THROUGH WEDNESDAY. WEST WINDS WILL INCREASE
TO 30 TO 40 MPH TONIGHT WITH GUSTS OF 50 TO 60 MPH. TRAVEL OVER
 WILL BE HAMPERED BY THESE VERY STRONG CROSS WINDS AT TIMES.
CHECK THE LATEST ROAD CONDITIONS AT WYOROAD.INFO OR BY DIALING 5 1
1 BEFORE VENTURING OUT.

WYZ007-181200-
OWL CREEK AND BRIDGER MOUNTAINS-
304 PM MST TUE NOV 17 2015

A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA ON
WEDNESDAY WITH VERY STRONG NORTHWEST WIND AND SCATTERED SNOW
SHOWERS. THE NORTHWEST WIND WILL BLOW 25 TO 35 MPH WITH GUSTS OVER
50 MPH ON WEDNESDAY.

WYZ011-181200-
SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...KAYCEE
304 PM MST TUE NOV 17 2015

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA ON WEDNESDAY
WITH VERY STRONG NORTH WIND AND SCATTERED SNOW SHOWERS. THE
NORTH WIND WILL BLOW 25 TO 35 MPH WITH GUSTS OVER 50 MPH ON
WEDNESDAY.

WYZ001-181200-
YELLOWSTONE NATIONAL PARK-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL
304 PM MST TUE NOV 17 2015

A QUICK HITTING STORM SYSTEM WILL IMPACT THE PARK TONIGHT THROUGH
WEDNESDAY MORNING WITH SNOW AND INCREASING WIND. LIGHT SNOW WILL
BECOME WIDESPREAD THIS EVENING AND INCREASE FOR A FEW HOURS LATE
TONIGHT AND WEDNESDAY MORNING ALONG WITH STRONG WIND. SNOWFALL
AMOUNTS OF 3 TO 6 INCHES ARE EXPECTED IN THE MOUNTAINS WITH 1 TO 3
INCHES ACROSS THE LOWER ELEVATIONS. SOUTH WIND OF 15 TO 25 MPH
WILL DEVELOP TONIGHT AND THEN INCREASE AND SHIFT TO THE WEST
WEDNESDAY MORNING AT SPEEDS OF 20 TO 30 MPH WITH GUSTS AROUND 40
MPH. BE PREPARED FOR THE QUICK CHANGE BACK TO WINTRY WEATHER
TONIGHT AND WEDNESDAY MORNING. ANOTHER ROUND OF SNOW IS EXPECTED
ON THURSDAY.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 17, 8:08 PM MST to November 18, 1:52 AM MST
Where
Cody Foothills forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Very strong wind gusts occurred in the favored areas near Clark. There were many gusts of hurricane force recorded including a maximum of 104 mph around 0100MST.

High Wind, Natrona County Lower Elevations

When
November 18, 12:26 AM MST to 6:26 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The weather sensor on Outer Drive in Casper reported several wind gusts above 58 mph including a maximum of 68 mph around 0350MST.

High Wind, Green Mountains & Rattlesnake Range

When
November 18, 1:50 AM MST to 11:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Thr RAWS site at Camp Creek recorded several hours of wind gusts over 58 mph including a maximum of 81 mph. The site at Fales Rock had a maximum gust of 68 mph.

High Wind, Northeast Johnson County

When
November 18, 3:26 AM MST to 3:20 PM MST
Where
Northeast Johnson County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Several sites across northern Johnson County recorded wind gusts over 58 mph. Some of the strongest gusts included 84 mph at Indian Creek and 74 mph at the Buffalo Airport.

High Wind, North Big Horn Basin

When
November 18, 6:55 AM MST to 7:57 AM MST
Where
North Big Horn Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

A wind gust of 60 mph was recorded at North Big Horn County Airport in Cowley. The ASOS at the South Big Horn County Airport in Greybull registered a wind gust of 58 mph.

High Wind, East Sweetwater County

When
November 18, 8:46 AM MST to 1:50 PM MST
Where
East Sweetwater County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Wind gusts over 58 mph were recorded at numerous sites across eastern Sweetwater County. The maximum gust was 68 mph at Rock Springs-Sweetwater County Airport at 1127MST.

High Wind, Upper Wind River Basin

When
November 18, 9:15 AM MST to 9:34 AM MST
Where
Upper Wind River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A wind gust of 59 mph was recorded at the Dubois Airport with a peak gust of 58 mph at Crowheart.

High Wind, Upper Green River Basin

When
November 18, 10:46 AM MST to 11:49 AM MST
Where
Upper Green River Basin forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

The WYDOT sensor at Farson had sustained wind up to 43 mph.

High Wind, Wind River Basin

When
November 18, 11:00 AM MST to 1:46 PM MST
Where
Wind River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS at Riverton Regional Airport recorded a wind gust of 60 mph. A wind gust of 62 mph was recorded northwest of Hudson at the Sharpnose RAWS.

High Wind, Rock Springs & Green River

When
November 18, 11:52 AM MST to 12:02 PM MST
Where
Rock Springs & Green River forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A WYDOT wind sensor on the west side of Rock Springs recorded a wind gust of 65 mph. The sensor at Peru Hill along Interstate 80 had a gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606352, 606488, 606490, 606356, 606489, 606355, 606353, 609814, 606358, 606354.